Florida, 2015

Lightning Strike in Florida, July 19, 2015

July 19, 2015 · NWS MOB · 1 event in 1 county or zone

Lightning struck a residence and caused severe damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning struck a residence and caused severe damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 19, 12:09 PM CST, 26 minutes earlier.

Area forecast discussion, Jul 19, 12:09 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
109 PM CDT SUN JUL 19 2015

.UPDATE...
A PERSISTENT SUBTROPICAL RIDGE CONTINUES TO STRETCH FROM TX TO THE
GULF COAST REGION EARLY THIS AFTERNOON. SURFACE HIGH PRESSURE
MEANWHILE REMAINS ORIENTED OVER THE NORTHERN GULF...WHILE WEAK
SURFACE TROUGH AXIS EXTENDS OVER INLAND PORTIONS OF THE AREA.
SCATTERED THUNDERSTORMS ARE ALREADY FORMING OVER INTERIOR SOUTHEAST
MS AND SOUTHWEST AL...AND ALSO ALONG THE IMMEDIATE COAST AS OF 1230
PM. PLENTY OF MLCAPE AVAILABLE THIS AFTERNOON WITH TEMPERATURES IN
THE 90S AND DEWPOINTS IN THE 70S. MLCAPE VALUES BETWEEN 3000-4000
J/KG ALONG WITH HIGH PRECIPITABLE WATER VALUES SHOULD LEND TO
POTENTIAL FOR A FEW MARGINALLY SEVERE STORMS THIS AFTERNOON WITH
WIND GUSTS OVER 60 MPH POSSIBLE. THE STRONGER STORMS WILL ALSO BE
PROLIFIC LIGHTNING AND HEAVY RAIN PRODUCERS.

THE WET MICROBURST RISK REMAINS MODERATE TO HIGH.

SURFACE OBSERVATIONS ALSO INDICATE HEAT INDICES CLIMBING WELL WITHIN
ADVISORY RANGE AS OF NOON...WITH A FEW SPOTS NEAR THE COAST ALREADY
REPORTING HEAT INDEX READINGS AROUND 111. WOULD NOT BE SURPRISED TO
SEE AN ISOLATED SPOT BRIEFLY HIT 113...BUT OVERALL RANGE BETWEEN
107-112 SUPPORTS ONLY KEEPING A HEAT ADVISORY FOR NOW. WILL CONTINUE
TO MONITOR. /21

&&

.AVIATION...
19.18Z TERMINAL FORECAST DISCUSSION...
VFR WITH SCATTERED TO BROKEN CIGS AROUND 4KFT AGL THIS AFTERNOON.
LOCALIZED MVFR TO IFR CONDITIONS AND GUSTY WINDS CAN BE EXPECTED NEAR
SCATTERED TSRA. /21

&&

.PREV DISCUSSION... /ISSUED 417 AM CDT SUN JUL 19 2015/

SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...FOR TODAY AND
TONIGHT...BROAD UPPER RIDGE OVER MUCH OF THE DEEP SOUTH AND NORTHERN
GULF WILL CONTINUE TO HELP MAINTAIN ANOTHER ROUND OF HOT WEATHER WITH
HIGH HEAT INDEX VALUES BEGINNING LATE THIS MORNING CONTINUING THROUGH
EARLY THIS EVENING. SOME RELIEF WILL ALSO BE POSSIBLE FOR SOME AREAS
ESPECIALLY OVER SOUTHERN SECTIONS OF THE FORECAST AREA AS SCATTERED
THUNDERSTORMS DEVELOP OVER INLAND AREAS LATER THIS AFTERNOON THEN
TRACK SOUTHWARD AND BUILD AS THEY NEAR THE COAST. ON THE EASTERN SIDE
OF THE UPPER RIDGE LATEST SATELLITE LOOPS CONTINUE TO SHOW BETTER
MOISTURE ADVECTION FROM THE NORTH OCCURRING BEST OVER EASTERN AND
COASTAL SECTIONS OF THE FORECAST AREA...COMBINED WITH BETTER MID
LEVEL FORCING AND SURFACED BASED INSTABILITY COMPARED TO
YESTERDAY...THUS HELPING TO SET THE STAGE FOR BETTER COVERAGE OF
SHOWERS AND THUNDERSTORMS... BEGINNING MOSTLY DURING THE AFTERNOON
POSSIBLY CONTINUING INTO THE EARLY EVENING HOURS. LATEST MODEL
SOUNDINGS ALSO DEPICT IMPRESSIVE OR BETTER LAPSE RATES COMPARED TO
YESTERDAY SUGGESTING STRONG GROWTH WITH SOME OF THE THUNDERSTORMS
ESPECIALLY DURING THE LATE AFTERNOON OR EARLY EVENING HOURS.
THUNDERSTORMS WILL BE MOVING MOSTLY TO THE SOUTH TOWARDS THE COAST.
THE MAIN CONCERN WITH THE STRONGER STORMS WILL BE DAMAGING STRAIGHT
LINE WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND PERIODS OF VERY
HEAVY RAIN. AS FOR TEMPS WILL LEAN TOWARDS THE WARMER MAV MOS MOSTLY
DUE TO PERSISTENCE ADJUSTING SLIGHTLY FOR CONSISTENCY. HIGHS TODAY
WILL CLIMB TO THE UPPER 90S TO NEAR 100 FOR MOST INLAND AREAS AND THE
MID TO UPPER 90S CLOSER TO THE COAST. LOWS TO TONIGHT WILL BE IN THE
MID 70S INLAND AND THE UPPER 70S CLOSER TO THE COAST. 32/EE

THIS AFTERNOONS WET MICROBURST RISK IS MODERATE TO HIGH.

FOR MONDAY THROUGH TUESDAY NIGHT...THE STRONG UPPER RIDGE OVER THE
REGION WEAKENS DURING THE PERIOD AS A LONGWAVE TROF MOVES ACROSS MUCH
OF THE INTERIOR EASTERN STATES. A WEAK SURFACE TROF WHICH HAS
PERSISTED OVER THE FORECAST AREA AND LIKELY SUPPORTED BY HOT DAYTIME
CONDITIONS WILL BE REINFORCED SOMEWHAT ON TUESDAY AS A SYSTEM WELL TO
THE NORTH...ASSOCIATED WITH THE UPPER TROF...SENDS A WEAK TRAILING
FRONT INTO THE SOUTHEAST STATES. HIGHS ON MONDAY WILL RANGE FROM THE
UPPER 90S INLAND TO THE LOWER 90S NEAR THE COAST...THEN TREND A BIT
LOWER FOR TUESDAY AS SUBSIDENCE WEAKENS OVER THE REGION AND RANGE
FROM THE MID 90S INLAND TO LOWER 90S NEAR THE COAST. HEAT INDICES
WILL TOP OUT NEAR 108-110 ON MONDAY AND A HEAT ADVISORY IS CURRENTLY
IN EFFECT FOR THE ENTIRE AREA. SLIGHTLY LOWER HEAT INDEX VALUES ARE
EXPECTED FOR TUESDAY OF 106-108 AND SOME PORTIONS OF THE AREA MAY
REQUIRE ANOTHER HEAT ADVISORY. OVERNIGHT LOWS WILL BE SEVERAL DEGREES
ABOVE NORMAL AND RANGE FROM THE MID 70S INLAND TO NEAR 80 AT THE
COAST. WITH THE WEAKENING UPPER RIDGE ALOFT AND ABUNDANT DEEP LAYER
MOISTURE WITH PRECIPITABLE WATER VALUES NEAR 2.0 INCHES...EXPECT
SCATTERED CONVECTION TO DEVELOP EACH DAY WITH MAINLY ISOLATED
CONVECTION LINGERING INTO THE EVENING HOURS. STRONG STORM DEVELOPMENT
WILL CONTINUE TO BE POSSIBLE THROUGH THE PERIOD. /29

LONG TERM (WEDNESDAY THROUGH SATURDAY)...THE UPPER TROF OVER THE
INTERIOR EASTERN STATES MOVES SLOWLY OFF TO THE EAST BUT GRADUALLY
DIGS INTO THE SOUTHEAST STATES THROUGH THE PERIOD. A SURFACE TROF
LINGERS OVER THE INTERIOR PORTION OF THE FORECAST AREA AND WITH
ABUNDANT DEEP LAYER MOISTURE EXPECTED TO REMAIN IN PLACE WITH A
MODEST DECREASE LATE IN THE PERIOD...EXPECT CONTINUED SCATTERED
STORMS TO DEVELOP EACH DAY AND LINGER INTO THE EVENING HOURS. SOME
STRONG STORMS WILL BE POSSIBLE EACH DAY MAINLY DURING THE AFTERNOON
HOURS. DAYTIME HIGHS WILL BE MAINLY IN THE MID 90S EXCEPT FOR LOWER
90S NEAR THE COAST AND OVERNIGHT LOWS WILL RANGE FROM THE MID 70S
INLAND TO NEAR 80 AT THE COAST. /29

MARINE...A STRONG UPPER RIDGE OF HIGH PRESSURE OVER MUCH OF THE
NORTHERN GULF WILL CONTINUE TO HELP MAINTAIN A LIGHT TO MODERATE
WESTERLY FLOW OVER THE MARINE AREA THROUGH MUCH OF THE WEEK. BETTER
COVERAGE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY
ESPECIALLY DURING THE LATE AFTERNOON AND POSSIBLY THE EARLY EVENING
HOURS...MOVING SOUTHWARD TOWARDS THE COAST. AS MENTIONED EARLIER
SOME OF THE THUNDERSTORMS COULD BE STRONG OR POSSIBLY SEVERE WITH
DAMAGING STRAIGHT LINE WINDS...FREQUENT LIGHTNING AND VERY HEAVY
RAIN REDUCING VISIBILITIES TO ONE MILE OR LESS AT TIMES. 32/EE

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      98  76  95  76  93 /  50  30  40  30  40
PENSACOLA   96  78  93  79  93 /  50  50  50  30  50
DESTIN      94  79  92  80  91 /  40  40  50  30  50
EVERGREEN   98  75  97  75  95 /  40  20  40  20  40
WAYNESBORO  98  75  99  76  95 /  30  20  30  20  40
CAMDEN      97  75  99  75  96 /  30  20  30  20  30
CRESTVIEW   99  75  95  76  94 /  50  30  50  30  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALDWIN CENTRAL-
     BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
     CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-MOBILE CENTRAL-MOBILE
     COASTAL-MOBILE INLAND-MONROE-WASHINGTON-WILCOX.

     HEAT ADVISORY FROM NOON TO 7 PM CDT MONDAY FOR BALDWIN CENTRAL-
     BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
     CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-MOBILE CENTRAL-MOBILE
     COASTAL-MOBILE INLAND-MONROE-WASHINGTON-WILCOX.

FL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ESCAMBIA COASTAL-
     ESCAMBIA INLAND-OKALOOSA COASTAL-OKALOOSA INLAND-SANTA ROSA
     COASTAL-SANTA ROSA INLAND.

     HEAT ADVISORY FROM NOON TO 7 PM CDT MONDAY FOR ESCAMBIA COASTAL-
     ESCAMBIA INLAND-OKALOOSA COASTAL-OKALOOSA INLAND-SANTA ROSA
     COASTAL-SANTA ROSA INLAND.

MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GEORGE-GREENE-
     PERRY-STONE-WAYNE.

     HEAT ADVISORY FROM NOON TO 7 PM CDT MONDAY FOR GEORGE-GREENE-
     PERRY-STONE-WAYNE.

GM...NONE.
&&
Hazardous weather outlook, Jul 19, 3:33 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
433 AM CDT SUN JUL 19 2015

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-201200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
433 AM CDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES MOSTLY BETWEEN 108 TO 112 DEGREES CAN BE EXPECTED
LATER TODAY.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES THROUGH
TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
OR EARLY THIS EVENING. GUSTY STRAIGHT LINE WINDS...DANGEROUS CLOUD
TO GROUND LIGHTNING AND PERIODS OF VERY HEAVY RAIN CAN BE EXPECTED
WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDEX VALUES FROM 106 TO 112 DEGREES CAN BE EXPECTED THROUGH
TUESDAY.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES THROUGH
MONDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
OR EARLY EVENING. GUSTY STRAIGHT LINE WINDS...DANGEROUS CLOUD TO
GROUND LIGHTNING AND PERIODS OF VERY HEAVY RAIN CAN BE EXPECTED WITH
THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-201200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
433 AM CDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WINDS AND SEAS WILL BE HIGHER NEAR ISOLATED TO SCATTERED THUNDERSTORMS
THROUGH TONIGHT...ESPECIALLY DURING THE LATE AFTERNOON OR EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND SEAS WILL BE HIGHER NEAR ISOLATED TO SCATTERED
THUNDERSTORMS THROUGH MUCH OF THE WEEK.

In the hours before

Special weather statement, Jul 19, 10:50 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1150 AM CDT SUN JUL 19 2015

ALZ051-191715-
CHOCTAW AL-
1150 AM CDT SUN JUL 19 2015

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN CHOCTAW IN SOUTHWEST ALABAMA UNTIL 1215 PM CDT...

AT 1150 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF NEEDHAM...OR 10 MILES WEST OF BUTLER...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
LISMAN...              NEEDHAM...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

LAT...LON 3220 8824 3194 8823 3201 8846 3215 8844
TIME...MOT...LOC 1650Z 277DEG 11KT 3209 8840
Special weather statement, Jul 19, 11:32 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1232 PM CDT SUN JUL 19 2015

ALZ051-191800-
CHOCTAW AL-
1232 PM CDT SUN JUL 19 2015

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL CHOCTAW IN SOUTHWEST ALABAMA UNTIL 100 PM CDT...

AT 1232 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEEDHAM...OR
8 MILES SOUTHWEST OF BUTLER...MOVING SOUTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
GILBERTOWN...          TOXEY...               NEEDHAM...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

LAT...LON 3191 8812 3190 8813 3188 8814 3182 8845
      3205 8841 3207 8820
TIME...MOT...LOC 1732Z 350DEG 11KT 3198 8828
Special weather statement, Jul 19, 12:22 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
122 PM CDT SUN JUL 19 2015

ALZ266-FLZ202-191915-
BALDWIN COASTAL AL-ESCAMBIA COASTAL FL-
122 PM CDT SUN JUL 19 2015

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...COASTAL
BALDWIN IN SOUTHWEST ALABAMA...AND COASTAL ESCAMBIA IN NORTHWEST
FLORIDA UNTIL 215 PM CDT...

AT 121 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MYRTLE GROVE.
THE STRONG THUNDERSTORM WAS MOVING NORTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
BELLVIEW...            MYRTLE GROVE...
LILLIAN...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

LAT...LON 3040 8743 3040 8740 3041 8739 3042 8735
      3044 8734 3046 8737 3045 8740 3047 8742
      3045 8742 3044 8739 3042 8740 3041 8744
      3047 8749 3054 8728 3037 8729 3038 8731
      3037 8732 3036 8734 3035 8738
TIME...MOT...LOC 1821Z 161DEG 4KT 3041 8735

The radar

The Eglin Afb radar (KEVX), 93 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
July 19, 12:35 PM CST
Where
Santa Rosa County, Navarre
Property damage
$100,000
Reported by
911 Call Center
Coordinates
30.400, -86.870

Lightning induced structure fire at 7231 Manatee St. The home was 50 percent damaged by fire, 100 percent by smoke, and 75 percent by water.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597234.